Texas, 2007

Flash Flooding in Texas, July 28 to 29, 2007

July 28 to 29, 2007 · NWS EPZ · 2 events in 1 county or zone

A very moist and unstable air mass settled over far west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist and unstable air mass settled over far west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 1:45 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 1:45 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT SAT JUL 28 2007

.SYNOPSIS...
PLENTY OF MOISTURE ACROSS THE REGION WILL RESULT IN AN ACTIVE
PATTERN OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
NEXT SEVERAL DAYS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT
FROM SOME OF THESE STORMS. DAY TIME TEMPERATURES WILL REMAIN NEAR OR
SLIGHTLY BELOW NORMALS THROUGH NEXT WEEK.

&&

.DISCUSSION...
LARGE UPPER LOW NEAR KMAF DRIVING THE WEATHER PATTERN FOR THE NEXT
SEVERAL DAYS. LARGE DRY SLOT ROTATING AROUND LOW HAS PUSHED DEEP
LAYERED MOISTURE INTO ARIZONA...AS SPOKES OF NEW MOISTURE CONTINUE
ROTATING AROUND LOW AND FILLING IN DRY SLOT. EARLY AFTERNOON
CONVECTION STARTING OUT MOSTLY OROGRAPHIC THOUGH WV IMAGERY SHOWING
SPOKE OF MOISTURE ROTATING AROUND THE LOW AND INTO THE EASTERN CWA.
THIS SHOULD HELP LOWLANDS EAST OF THE RIO GRANDE TO FIRE OFF
SHORTLY. AS MENTIONED BEFORE DEEP LAYERED MOISTURE HAS MOVED INTO
ARIZONA BUT QUITE A BIT OF RESIDUAL MOISTURE REMAINS AND A FEW OF
THE STORMS COULD PROVIDE ENOUGH RAIN FOR LOCALIZED FLOODING.

UPPER LOW OPENS INTO INVERTED TROUGH AND ROTATES INTO AREA SUNDAY
NIGHT AND MONDAY. SHOULD BE GOOD THUNDERSTORM COVERAGE AS INVERTED
TROUGH INTRODUCES ADDITIONAL LIFT TO THE EXISTING INSTABILITY. GFS
NOW SHOWING TROUGH TO BECOME STATIONARY OVER THE CWA BY TUESDAY AND
SLOWLY GET ABSORBED INTO THE LARGE UPPER HIGH. DUE TO THIS WILL
CONTINUE THE FAIRLY BROAD BRUSHED SCATTERED POPS THROUGH THE PERIOD.

BY FRIDAY UPPER HIGH BECOMES RE-ESTABLISHED OVER THE FOUR CORNERS
AREA. THIS MAY LEAD TO REDUCED THUNDERSTORMS...ESPECIALLY
EAST/SOUTHEAST BUT WILL NOT CHANGE PREVIOUS FORECAST AT THIS TIME.

&&

.AVIATION...VALID 29/00Z-30/00Z
MID/UPPER LEVEL FLOW GNLY FROM THE NNE SAT AND THEN ENE ON SUNDAY.
ISOLD TO SCT TSTMS WILL FORM OVER THE MTNS AND MOVE DOWN TO THE
LOWLANDS FROM 00Z-09Z. INCRG TSTM ACTIVITY SUN LOCALLY MVFR TO IFR
CONDS IN AND NR TSTMS...OTHERWISE MOST SCT 100-150 AGL AND SCT-BKN
150-200 AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  92  69  91  69 /  30  20  30  40  40
SIERRA BLANCA TX        66  91  68  84  67 /  30  20  30  40  30
LAS CRUCES              68  92  66  92  66 /  30  20  30  40  40
ALAMOGORDO              67  89  65  92  65 /  30  20  40  40  40
CLOUDCROFT              47  68  46  67  46 /  30  30  40  40  40
TRUTH OR CONSEQUENCES   68  91  66  91  66 /  40  20  30  40  40
SILVER CITY             62  83  60  85  60 /  50  30  40  40  40
DEMING                  69  92  67  90  67 /  30  20  30  40  40
LORDSBURG               68  92  66  92  66 /  50  20  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jul 28, 10:15 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT SAT JUL 28 2007

NMZ022>025-030>032-TXZ055-056-291745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE
MOUNTAINS ALONG WITH ISOLATED THUNDERSTORMS OVER THE LOWLANDS.
SCATTERED THUNDERSTORMS ALL AREAS TONIGHT. MAIN THREAT WILL BE
HEAVY RAIN AND A FEW AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
MOST OF NEXT WEEK. THE MOST PROBABLE THREAT WILL CONTINUE TO BE
HEAVY RAIN AND LOCALIZED FLOODING.

 .SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Jul 28, 1:44 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT SAT JUL 28 2007

NMZ022>025-030>032-TXZ055-056-290000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
244 PM MDT SAT JUL 28 2007

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP
ACROSS PORTIONS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS.
DEVELOPMENT WILL CONTINUE THROUGH THE AFTERNOON HOURS TODAY AND
INTO THE EARLY EVENING HOURS. SOME STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 45 MPH...AND VERY
HEAVY RAINFALL.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE THIS AFTERNOON.

IN ADDITION...STORMS THIS AFTERNOON HAVE HAD A HISTORY OF
PRODUCING FREQUENT LIGHTNING. PRACTICE LIGHTNING SAFETY THIS
AFTERNOON...AND REMEMBER THE 30-30 RULE.

PIEPER
Special weather statement, Jul 28, 3:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
416 PM MDT SAT JUL 28 2007

NMZ024-TXZ055-056-282330-
HUDSPETH TX-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
416 PM MDT SAT JUL 28 2007

...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND EAST EL PASO
COUNTY...AND PORTIONS OF SOUTHERN DONA ANA AND OTERO COUNTIES...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM
CHAPARRAL TO HORIZON CITY TO 10 MILES NORTHWEST OF FT HANCOCK.
MOVEMENT WAS SOUTHWEST AT 5 MPH. THIS LINE OF STORMS WILL PUSH WEST
TO EAST ACROSS EL PASO BETWEEN 425PM AND 530PM THIS AFTERNOON.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...STRONG GUSTY WINDS TO 45 MPH...AND VERY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE. IN  ADDITION...AHEAD OF
THE MAIN LINE OF STORMS...ISOLATED STRONG STORMS HAVE BEGUN TO
DEVELOP OVER EL PASO PROPER.

OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CLINT...SPARKS...TORNILLO...VINTON AND WESTWAY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

PIEPER

The radar

The El Paso radar (KEPZ), 34 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 28, 4:15 PM MST to 5:15 PM MST
Where
El Paso County, 6 mi NNE of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.880, -106.341

Streets in northeast El Paso were submerged in water.

Flash Flood, El Paso

When
July 29, 8:00 PM MST to 9:00 PM MST
Where
El Paso County, El Paso
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.780, -106.430

A few cars were stranded in high water, mainly around UTEP and downtown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51610, 51612.